Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 4, NWS Salt Lake City, UT

February 16, 2022Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Feb 16, 2022, 6:39 PM MST for Washington County, Utah. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 6:39 PM MST (01:39 UTC)
Expired
Feb 17, 2022, 9:00 AM MST
In force
14 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3473 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS75 KSLC 170139
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
639 PM MST Wed Feb 16 2022

UTZ123-170945-
/O.NEW.KSLC.WI.Y.0004.220217T0139Z-220217T1600Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
639 PM MST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT UNTIL 9 AM MST THURSDAY...

* WHAT...North winds 15 to 30 mph with gusts up to 55 mph.

* WHERE...Lower Washington County.

* WHEN...Until 9 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Highest winds are expected along the Black
  Rock Canyon portion of the I-15 corridor, as well as the areas
  surrounding the Beaver Dam Mountains. Gusts will not be as
  strong in the St. George area, but may still reach over 30 mph 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
987 
WWUS75 KSLC 170202 CCA
NPWSLC

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Salt Lake City UT
702 PM MST Wed Feb 16 2022

UTZ123-170945-
/O.COR.KSLC.WI.Y.0004.220217T0201Z-220217T1600Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
702 PM MST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT UNTIL 9 AM MST THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Near canyons in Lower Washington County.

* WHEN...Until 9 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Highest winds are expected along the Black
  Rock Canyon portion of the I-15 corridor, as well as the areas
  surrounding the Beaver Dam Mountains. Gusts will not be as
  strong in the St. George area, but may still reach over 30 mph 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
537 
WWUS75 KSLC 170857
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
157 AM MST Thu Feb 17 2022

UTZ123-171600-
/O.CON.KSLC.WI.Y.0004.000000T0000Z-220217T1600Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
157 AM MST Thu Feb 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Near canyons in Lower Washington County.

* WHEN...Until 9 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Highest winds are expected along the Black
  Rock Canyon portion of the I-15 corridor, as well as the areas
  surrounding the Beaver Dam Mountains. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
959 
WWUS75 KSLC 171539
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
839 AM MST Thu Feb 17 2022

UTZ123-171645-
/O.EXP.KSLC.WI.Y.0004.000000T0000Z-220217T1600Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
839 AM MST Thu Feb 17 2022

...WIND ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

Occasional gusts to 25 mph will be possible through mid morning
near Black Rock Canyon, however the threat for wind gusts in 
excess of 45 mph has ended. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 16, 3:48 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 16, 3:48 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
348 PM MST Wed Feb 16 2022

.SYNOPSIS...A weak storm system will exit the area tonight into
Thursday morning, with high pressure rebuilding behind it into the
weekend. The next storm system is expected to impact the area
beginning late Sunday.

&&

.SHORT TERM (Through 12Z/5AM Friday)...Trailing wave from a
broader storm system that has been impacting the area is making
its way into southern Utah this afternoon. With this wave, a broad
area of generally light precipitation developed over northern Utah
and southwest Wyoming. Valley precipitation has significantly
decreased in coverage, but light mountain snow will continue into
the evening over this area.

Seeing increasing radar echoes over southern Utah but given steep
dewpoint depressions, am not confident that much of this is
hitting the ground outside of the higher terrain. Still, will need
to monitor into the evening. The trough should fully exit the area
Thursday morning, bringing an end to any lingering precip over the
area. With northerly flow and a favorable pressure gradient
persisting overnight into tomorrow morning, will likely see
another round of gusty winds in prone gap areas of Washington
county, but expect gusts will tend to remain below advisory
criteria. Behind the exiting trough, a drier and more stable
northerly flow will develop on the front side of a Pacific ridge,
a familiar pattern for us this winter.

.LONG TERM (After 12Z/5AM Friday)...Dry northwesterly flow will
continue to filter into the region on Friday under the continued
influence of building high pressure. As temperatures overhead
continue to warm alongside mostly clear skies across the eastern
Great Basin, a gradual warming trend is anticipated as we head into
the weekend. Innocuous weather will hold strong through early Sunday
before rapidly deteriorating as yet another storm system begins
pushing into the region.

Ensemble guidance continues to be in strong agreement of another
deep trough pushing into the Great Basin region late Sunday, with
strong potential to bring a round of snow to Utah and southwest
Wyoming Monday and Tuesday. In addition to a medium to high
likelihood of precipitation, temperatures will likely plummet back
to below average levels as the associated cold air mass lingers over
the region. While precipitation seems likely for portions of Utah,
there are uncertainties with where the greatest intensity sets up
and when the exact timing of precipitation onset and end time.
Ensemble QPF clusters show best chances for precipitation stretching
from west-central Utah through southwest Wyoming on Monday, with
less certainty for precipitation across the southern half of Utah.
By day 7 (Wednesday) there is nearly a 60/40 split with keeping
precipitation across the southern half of Utah vs. maintaining a dry
forecast through the state... so for now have kept at least a chance
for precipitation in the terrain through Wednesday evening. Models
have yet to agree on the overall depth and speed of the incoming
trough which is likely leading to the aforementioned uncertainties
in precipitation forecasts. But in general, thinking that the
northern and central Utah mountains have the best shot at seeing
fairly substantial snowfall with this next system.

Given the warmer temperatures of the antecedent air mass, valley
areas across Utah will likely start as rain or rain/snow mix by the
time of precipitation onset while mountainous areas will remain snow
throughout the entirety of the event. As the associated cold front
continues to push through the area and lower snow levels, valley
floors will likely see a quick transition to snow and likely some
noteworthy accumulations. How much snow accumulation valleys will
see largely depends on the timing of precipitation onset (night vs
day) and how quickly the frontal boundary will progress across the
region. While it is far too early to be issuing any headlines, I'm
starting to think that this storm will have the potential to
generate some sort of winter weather headlines in the mountains.
Will need to continue watching ensemble trends moving through the
end of the week... but things are shaping up.

Thereafter, models continue to support active weather across the
region. Ensemble and deterministic guidance are suggesting yet
another cold trough by the end of next week, likely containing
potential for another round of mountain snow at the very least.

&&

.AVIATION...KSLC...Snow has tapered off with low clouds throughout
northern Utah. Those clouds will diminish during the overnight, but
MVFR ceilings are possible through around 06Z. Northwest winds will
diminish into the evening, with light northwest flow through
Thursday. Expect VFR conditions with fewer clouds through the day.

REST OF UTAH AND SOUTHWEST WYOMING...Low clouds with an exiting
storm system will last into the evening in southwest Wyoming and
northern Utah. MVFR or IFR ceilings are expected into the evening,
before clouds diminish tonight. Fog at KLGU is possible around
sunrise, which would drop visibility into MVFR or IFR. Scattered snow
showers throughout southern Utah will diminish around 06Z. Expect
MVFR or IFR ceilings and visibility with any snow showers. VFR
conditions with decreasing clouds will follow.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Traphagan
LONG TERM...Webber
AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.